How are tardive dyskinesias (TDs) differentiated from extrapyramidal syndromes?

Updated: Oct 17, 2018
  • Author: James Robert Brasic, MD, MPH; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

TDs may be differentiated from acute movement disorders that commonly occur in the same patient groups. The acute movement disorders that occur as manifestations of effects of neuroleptics and other dopamine antagonists include akathisia, acute dystonia, and other hyperkinetic dyskinesias.

Acute effects of dopamine antagonists also include parkinsonian syndromes manifested by bradykinesia, rigidity, and pill rolling tremor. The acute movement disorders resulting from exposure to dopamine antagonists are commonly termed extrapyramidal syndromes (EPSs).

The occurrence of acute movement disorders on exposure to dopamine antagonists is increased in female patients and older patients. Use of potent dopamine antagonists, prolonged exposure to dopamine antagonists, and prior occurrence of acute movement disorders on exposure to dopamine antagonists are also associated with an increased risk for the occurrence of acute movement adverse effects.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!